Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS North Platte, NE

April 19, 1997Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 19, 1997, 7:42 PM CDT for Frontier County, Nebraska. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1997, 7:42 PM CDT (00:42 UTC)
Expired
Apr 19, 1997, 8:45 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:50 PM CDTHail 0.75Eustis, NE
Apr 19, 7:55 PM CDTHail 1.5Eustis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 200044 RRA
SVRLBF
NEC063-200145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT SAT APR 19 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...NORTHEASTERN FRONTIER COUNTY
 
AT 741 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 22 MILES WEST SOUTHWEST OF LEXINGTON OR 3 MILES
SOUTHWEST OF EUSTIS MOVING SOUTH SOUTHEAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:51 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 2:51 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CST SAT APR 19 1997

...CHANCE OF TSRA TONIGHT AND TEMPS TOMORROW MAIN CHALLENGES...

ORIGINAL SFC LOW FROM THIS MORNING WEAKENING OVER NC NEBR PER 18Z SFC
ANALYSIS...WITH ANOTHER ONE DEVELOPING IN ERN PANHANDLE. WINDS AT OGA
WENT SW-W FOR A WHILE BUT THEN WENT NW. SSW WOULD INDICATE 12 HR
FORECAST FROM MODELS TO BE ON TRACK. VISIBLE SAT PICS SHOW CU
DEVELOPING IN NERN CO WHERE CONVECTIVE TEMPS WERE LIKELY SIMILAR TO
MORNING LBF RAOB (76). CI/CS SPILLING OVER RIDGE IN ERN WY AS WELL.
GOOD ISENTROPIC LIFT CONTRIBUTED TO DEVELPMENT OF MORNING SHOWERS WHICH
ARE MOVING EWD AND SHOULD BE OUT OF CWA BY ISSUANCE TIME.

MODELS IN AGREEMENT ON DEVELOPING A SFC LOW NEAR OSHKOSH BY 00Z TONIGHT
THEN SLIDING SEWD INTO NC KANSAS. LOW SHOULD DEVELOP ALONG PSUEDO-WARM FRONT
IN WRN MOST PART OF CWA. GOOD CONVERGENCE AT LOW LEVELS ALONG THIS TROF/
WARM FRONT AS INDICATED BY GRIDDED DATA WITH BEST CONVERGENCE FROM MERRIMAN
TO LBF OR SO. ETA SEEMS TO BE MORE AGGRESSIVE WITH INSTABILITY BASED ON
ITS LOW LEVEL MOISTURE. DEW POINTS FROM THE 12Z FRIDAY RUN OF THE ETA
WERE RIGHT ON TRACK FOR THIS AFTERNOON...BUT SUCCESSIVE RUNS HAVE INCREASED
THIS EVEN MORE...WITH THIS MORNINGS RUN SHOWING DEW POINTS IN THE 50S WHICH
SEEM A BIT OUT OF REACH. REGARDLESS...THERMAL WIND PLOTS FROM AREA PROFILERS
HAD WEAK COLD AIR ADVECTION AT 500 MB OR SO THIS MORNING AFTER PASSAGE OF
SHOWERS. CAPE VALUES SHOULD BE APPROACHING 1400 J/KG BY EVE WITH LI'S
-3 TO -6. MODIFIED SOUNDING WITH 18Z TEMPS AND NO MID LVL COOLING SHOW LI
OF -5 WITH CAPE OF 1300 J/KG. RED WILLOW PROFILER HAS GOOD SHEAR IN LOWEST
FEW GATES.

LATEST INDICATIONS ARE THAT THE TROF IS REALLY A DRYLINE..WHICH HAS
PASSED THRU OGA AS OF 19Z. WOULD EXPECTED TSRA TO DEVELOP BY 00Z OR
SO...ALONG AND NEAR DRYLINE FROM SHERIDAN COUNTY INTO NW KS. TSRA WILL
CONTINUE INTO TONIGHT BUT LOSS OF DAYTIME HEATING SHOULD LIMIT SVR BY
LATE TONIGHT. NEXT WAVE TO ENTER THE PICTURE SUNDAY NIGHT BASED ON
NGM\AVN...WITH THE ETA THE ODD MODEL OUT. HARD TO PUT MUCH CONFIDENCE
IN OUTER PERIODS SINCE MODELS HAVE CHANGED SO MUCH SINCE LAST RUN. WILL
COUNT ON GOOD INSOLATION BY AFTERNOON AND THERFORE WARMER FAN MAXES FOR
TOMORROW ESPECIALLY NC. TEMPS SIMILAR BY MONDAY AND GENERALLY FOLLOWED.

LBF TE 045/066/041/062 5322        VTN TE 044/066/041/060 6333
OGA TE 043/067/040/064 5322        ONL TE 044/060/042/064 5622
IML TE 045/h068/042/064 5322

...STOPPKOTTE

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.